Hail, Greene
- When
- November 22, 4:42 PM CST to 4:44 PM CST
- Where
- Greene County, 2.35 mi SSW of Springfield
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.170, -93.320
A broken line of thunderstorms impacted much of southern Missouri during the evening hours. Several large hail observations occurred across southwest Missouri, with a couple of isolated severe wind observations in Greene County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A broken line of thunderstorms impacted much of southern Missouri during the evening hours. Several large hail observations occurred across southwest Missouri, with a couple of isolated severe wind observations in Greene County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 22, 3:18 PM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 318 PM CST MON NOV 22 2010 .DISCUSSION... MAIN FOCUS IN THIS FORECAST PACKAGE DEALS WITH THE COLD FRONT AND ASSOCIATED CONVECTION THAT ARE CURRENTLY MOVING THROUGH THE AREA...THEN ATTENTION TURNS TO ANOTHER FRONTAL PASSAGE WEDNESDAY INTO WEDNESDAY NIGHT AND ASSOCIATED CONVECTION AND MUCH COLDER TEMPERATURES FOR THE THANKSGIVING HOLIDAY. CURRENTLY...A COLD FRONT HAS PUSHED INTO THE NORTHWESTERN PORTIONS OF THE CWA...ROUGHLY FROM JOPLIN TO WARSAW. AHEAD OF THE FRONT TEMPERATURES ARE GENERALLY IN THE UPPER 60S TO THE LOWER 70S AS TEMPERATURES ARE QUICKLY DROPPING INTO THE 50S BEHIND THE FRONT. SOME SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DID DEVELOP OUT AHEAD OF THE FRONT...THIS ACTIVITY IS WEAKENING AND PUSHING OUT OF THE AREA EARLY THIS AFTERNOON. SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT AS IT QUICKLY PUSHES TO THE EAST SOUTHEAST. THESE STORMS ARE MOVING TO THE NORTHEAST AND THE FRONT SEEMS TO BE OUTRUNNING THE CONVECTION AS THE FRONT RACES OFF TO THE SOUTH AND EAST. THERE IS SOME INSTABILITY PRESENT AHEAD OF THE FRONT AS MLCAPES ARE AROUND 500 J/KG. THIS AMOUNT OF INSTABILITY IS ENOUGH TO GENERATE THUNDERSTORMS ALONG THE FRONT...HOWEVER WITH THE STORMS MOVING PARALLEL TO THE LOW LEVEL SHEAR VECTORS THE FRONT IS QUICKLY OUT RUNNING THE CONVECTION RESULTING IN THE CONVECTION WEAKENING QUICKLY. WIND SHEAR IS VERY STRONG ACROSS THE AREA AS 0-6KM BULK SHEAR MAGNITUDES ARE ON THE ORDER OF 60-70KT. HOWEVER WITH THE THE STORMS MOVING PARALLEL TO THE LOW LEVEL SHEAR VECTORS THEY ARE BEING SHEARED OUT. STORM DEVELOPMENT WILL CONTINUE TO BE POSSIBLE ALONG THE FRONT AS IT PUSHES EAST SOUTHEAST ACROSS THE AREA THE REST OF THIS AFTERNOON INTO THE EARLY EVENING HOURS. A FEW STORMS MAY PERK UP AND BE CAPABLE OF SMALL HAIL AND GUSTY WINDS. THE ONLY SEVERE POTENTIAL WOULD BE IF A LINE OF STORMS CAN ORGANIZE ALONG THE FRONT AND THEN PUSH TO THE SOUTHEAST WHICH IS NOT PARALLEL TO THE LOW LEVEL SHEAR VECTORS. THE BEST POTENTIAL FOR THIS IN THE CWA WILL LIKELY BE EAST OF A WEST PLAINS TO ROLLA LINE...HOWEVER THE BETTER POTENTIAL IS REALLY LIKELY TO REMAIN TO THE EAST AND SOUTH OF THE AREA. IF A LINE OF STORMS CAN BECOME ORGANIZED A BRIEF...WEAK TORNADO CANNOT NOT BE RULED OUT GIVEN THE STRONG WIND SHEAR PRESENT...HOWEVER CHANCES FOR STORMS TO BECOME ORGANIZED INTO A STRONG LINE AND THEN FOR A TORNADO TO OCCUR ARE LOW. A COOLER AIRMASS WILL SPREAD INTO THE AREA RIGHT BEHIND THE FRONT THIS AFTERNOON INTO TONIGHT. OVERNIGHT LOWS ARE EXPECTED TO GENERALLY FALL INTO THE 30S TONIGHT. THE COOLER CONDITIONS WILL REMAIN OVER THE AREA ON TUESDAY...AS HIGHS WILL GENERALLY ONLY WARM INTO THE 50S. A WARM FRONT WILL THEN LIFT BACK NORTH INTO THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY...AS WARMER TEMPERATURES ALSO SPREAD BACK INTO THE AREA. HIGHS ON WEDNESDAY SHOULD WARM BACK INTO THE 60S WITH 70S POSSIBLE ACROSS THE FAR WESTERN CWA. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY AS THE FRONT LIFTS NORTH THROUGH THE AREA. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. LATE WEDNESDAY AFTERNOON INTO THURSDAY MORNING AN UPPER LEVEL LOW WILL PUSH ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. AN ASSOCIATED COLD FRONT WILL PUSH THROUGH THE AREA. THERE MAY BE THE POTENTIAL FOR SOME STRONG TO SEVERE STORMS LATE WEDNESDAY INTO WEDNESDAY NIGHT AS THE FORCING WITH THIS FRONT WILL BE QUITE STRONG AND STRONG WIND SHEAR WILL ONCE AGAIN ACCOMPANY THIS SYSTEM. HOWEVER...THIS IS CONDITIONAL ONLY IF ENOUGH INSTABILITY CAN DEVELOP ACROSS THE AREA IN TIME FOR THE FRONTAL PASSAGE. THE BETTER SEVERE POTENTIAL WILL LIKELY OCCUR EAST OF HIGHWAY 65 WEDNESDAY EVENING AND NIGHT WITH THE MAIN RISK BEING STRONG WINDS. MUCH COLDER TEMPERATURES WILL SPREAD INTO THE AREA WEDNESDAY NIGHT AS HIGHS ARE EXPECTED TO OCCUR SHORTLY AFTERNOON MIDNIGHT THURSDAY WITH FALLING TEMPERATURES BEHIND THE FRONT ON THANKSGIVING. THE PRECIPITATION SHOULD GENERALLY REMAIN ALONG AND AHEAD OF THE FRONT...HOWEVER THERE MAY BE JUST ENOUGH MOISTURE TO GENERATE SOME FLURRIES BEHIND THE FRONT ON THANKSGIVING BUT SHOULD NOT AMOUNT TO MUCH AT ALL. AFTERNOON HIGHS ON THANKSGIVING WILL ONLY WARM INTO THE 30S AND TEMPERATURES WILL FALL INTO THE LOWER 20S TO THE UPPER TEENS THURSDAY NIGHT. THE COLDER CONDITIONS WILL REMAIN OVER THE AREA THROUGH SATURDAY WITH A WARMING TREND EXPECTED TOWARDS THE END OF THE WEEKEND INTO NEXT WEEK. ANOTHER SYSTEM MAY ALSO APPROACH THE AREA AND BRING ADDITIONAL PRECIPITATION CHANCES EARLY NEXT WEEK. WISE && .AVIATION... FOR THE 22/1800Z KSGF/KJLN/KBBG TAFS SCATTERED SHOWERS/ISOLD TSTMS HAVE DEVELOPED WELL AHEAD OF A COLD FRONT OVER NW MO AND EASTERN KS. WE WILL CONTINUE TO LOW END VFR AND MVFR CEILINGS AHEAD OF THE FRONT WITH BRIEF HEAVY DOWNPOURS WITH LOCALIZED BRIEF IFR VISIBILITY. THE FRONT WILL SHIFT EAST THROUGH THE TAF SITES LATER THIS AFTERNOON AND EVENING...WITH A BRIEF PERIOD OF MVFR/IFR POST FRONTAL CEILINGS POSSIBLE. OTHERWISE EXPECT...VFR CONDITIONS AFTER 06Z. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 116 PM CST MON NOV 22 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231930- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 116 PM CST MON NOV 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE HAZARD WEATHER RISK LEVEL IS...SIGNIFICANT. WEATHER HAZARDS EXPECTED: THE NON THUNDERSTORM WIND RISK IS LIMITED. THE LIGHTNING RISK IS SIGNIFICANT. THE THUNDERSTORM WIND GUST RISK IS ELEVATED FOR GUSTS TO 60 MPH. THE HAIL RISK IS LIMITED. THE TORNADO RISK IS LIMITED FOR BRIEF SHORT LIVED WEAK TORNADOES. DISCUSSION: SUSTAINED SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS OVER 30 MPH WILL BE BE POSSIBLE EAST OF HIGHWAY 71 THIS AFTERNOON. A COLD FRONT HAS MOVED INTO TO THE FAR WESTERN PORTIONS OF THE OUTLOOK AREA EARLY THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OUT A AHEAD OF THE FRONT...WITH A LINE OF THUNDERSTORMS DEVELOPING ALONG THE FRONT. EXPECTED THUNDERSTORMS TO CONTINUE TO DEVELOP ALONG THE FRONT AS THE FRONT CONTINUES TO QUICKLY PUSH OFF TO THE EAST SOUTH EAST THIS AFTERNOON INTO THE EARLY EVENING HOURS. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE ALONG THE FRONT...WITH THE BEST POTENTIAL EAST OF A WEST PLAINS TO ROLLA LINE LATE THIS AFTERNOON INTO THIS EVENING. THE MAIN SEVERE WEATHER RISK WILL BE STRONG WINDS...HOWEVER GIVEN THE STRONG WIND SHEAR THAT IS PRESENT...AN ISOLATED WEAK BRIEF TORNADO AND ISOLATED LARGE HAIL CANNOT BE RULED OUT. THE STORMS SHOULD END FROM WEST TO EAST WITH ALL THE ACTIVITY EXITING THE AREA BY THE LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL POSSIBLE AGAIN LATE TUESDAY NIGHT INTO WEDNESDAY NIGHT. A FEW STORMS MAY ONCE AGAIN BECOME STRONG LATE WEDNESDAY INTO WEDNESDAY NIGHT WITH GUSTY WINDS THE PRIMARY RISK. A COLD AIR MASS AND GUSTY WINDS WILL COMBINE TO PRODUCE WIND CHILLS IN THE TEENS ON THANKSGIVING DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EAST OF A WEST PLAINS TO ROLLA LINE LATE THIS AFTERNOON INTO THE EVENING HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WISE
The Springfield radar (KSGF), 10 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
12 hail, 4 thunderstorm wind. Local standard time, as filed.
NWS employee reported 65 mph winds.
At Highway 65 and Sunshine winds were reported to be over 60 mph.
KY3 TV relayed to the NWS that wind damage occurred in East Springfield near the intersection of Sunshine Street and Eastgate Avenue. Shingles were torn off of a house and a privacy fence was blown down in two sections.
KSPR 33 relayed damage to a home along with some trees occurred east of Springfield near the community of Turners.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, November 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262911, 262896, 262909, 262912, 262895, 262898, 262897, 262907, 262906, 262905, 262904, 262903, 262902, 262901, 262900, 262899.